Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Error analysis of a boundary element collocation method for a screen problem in $\textbf {R}^ 3$


Authors: M. Costabel, F. Penzel and R. Schneider
Journal: Math. Comp. 58 (1992), 575-586
MSC: Primary 65N38; Secondary 65R20
DOI: https://doi.org/10.1090/S0025-5718-1992-1122060-9
MathSciNet review: 1122060
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We examine the numerical approximation of the first-kind integral equation on a plane rectangle defined by the single-layer potential of the three-dimensional Laplacian. The solution is approximated by nodal collocation with piecewise bilinear trial functions on a rectangular grid. We prove stability and convergence of this method in the Sobolev space ${\tilde H^{ - 1/2}}$. A key ingredient in the proof is the observation that the collocation equations define symmetric positive definite Toeplitz matrices.


References [Enhancements On Off] (What's this?)

  • Douglas N. Arnold and Jukka Saranen, On the asymptotic convergence of spline collocation methods for partial differential equations, SIAM J. Numer. Anal. 21 (1984), no. 3, 459–472. MR 744168, DOI https://doi.org/10.1137/0721034
  • Douglas N. Arnold and Wolfgang L. Wendland, On the asymptotic convergence of collocation methods, Math. Comp. 41 (1983), no. 164, 349–381. MR 717691, DOI https://doi.org/10.1090/S0025-5718-1983-0717691-6
  • J. Aubin, Approximation of elliptic boundary value problems, Wiley-Interscience, New York, 1972.
  • Ivo BabuÅ¡ka and A. K. Aziz, Survey lectures on the mathematical foundations of the finite element method, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972) Academic Press, New York, 1972, pp. 1–359. With the collaboration of G. Fix and R. B. Kellogg. MR 0421106
  • Monique Dauge, Elliptic boundary value problems on corner domains, Lecture Notes in Mathematics, vol. 1341, Springer-Verlag, Berlin, 1988. Smoothness and asymptotics of solutions. MR 961439
  • V. J. Ervin and E. P. Stephan, Experimental convergence of boundary element methods for the capacity of the electrified square plate, Boundary elements IX, Vol. 1 (Stuttgart, 1987) Comput. Mech., Southampton, 1987, pp. 167–175. MR 965318
  • V. J. Ervin, E. P. Stephan, and S. Abou El-Seoud, An improved boundary element method for the charge density of a thin electrified plate in ${\bf R}^3$, Math. Methods Appl. Sci. 13 (1990), no. 4, 291–303. MR 1074092, DOI https://doi.org/10.1002/mma.1670130403
  • G. I. Eskin, Boundary value problems for elliptic pseudodifferential equations, Translations of Mathematical Monographs, vol. 52, American Mathematical Society, Providence, R.I., 1981. Translated from the Russian by S. Smith. MR 623608
  • L. S. Frank, Spaces of network functions, Mat. Sb. (N.S.) 86 (128) (1971), 187–233 (Russian). MR 0290583
  • Roland Hagen and Bernd Silbermann, A finite element collocation method for bisingular integral equations, Applicable Anal. 19 (1985), no. 2-3, 117–135. MR 800163, DOI https://doi.org/10.1080/00036818508839538
  • G. C. Hsiao and S. Prössdorf, On spline collocation for multidimensional singular integral equations (to appear).
  • M. A. Jaswon and G. T. Symm, Integral equation methods in potential theory and elastostatics, Academic Press [Harcourt Brace Jovanovich, Publishers], London-New York, 1977. Computational Mathematics and Applications. MR 0499236
  • J. L. Lions and E. Magenes, Nonhomogeneous boundary value problems and applications, vol. 1, Springer-Verlag, Berlin, 1972. J.-C. Nédélec, Equations intégrales associées aux problèmes aux limites elliptiques dans des domaines de ${\mathbb {R}^3}$, Analyse Mathématique et Calcul Numérique pour les Sciences et les Techniques (R. Dautray and J.-L. Lions, eds.), Chapters XI-XIII, Masson, Paris, 1988.
  • F. Penzel, Error estimates for a discretized Galerkin method for a boundary integral equation in two dimensions, Numer. Methods Partial Differential Equations 8 (1992), no. 5, 405–421. MR 1174913, DOI https://doi.org/10.1002/num.1690080502
  • T. von Petersdorff, Randwertprobleme der Elastizitätstheorie für Polyeder—Singularitäten und Approximation mit Randelementmethoden, Thesis, Technische Hochschule Darmstadt, 1989.
  • S. Prössdorf, Numerische Behandlung singulärer Integralgleichungen, Proceedings of the Annual Scientific Meeting of the GAMM (Vienna, 1988), 1989, pp. T5–T13 (German). MR 1002327
  • Siegfried Prössdorf and Andreas Rathsfeld, A spline collocation method for singular integral equations with piecewise continuous coefficients, Integral Equations Operator Theory 7 (1984), no. 4, 536–560. MR 757987, DOI https://doi.org/10.1007/BF01238865
  • Gunther Schmidt, Spline collocation for singular integro-differential equations over $(0,1)$, Numer. Math. 50 (1987), no. 3, 337–352. MR 871234, DOI https://doi.org/10.1007/BF01390710
  • G. Schmidt and H. Strese, The convergence of a direct BEM for the plane mixed boundary value problem of the Laplacian, Numer. Math. 54 (1988), no. 2, 145–165. MR 965918, DOI https://doi.org/10.1007/BF01396971
  • R. Schneider, Stability of a spline collocation method for strongly elliptic multidimensional singular integral equations, Numer. Math. 58 (1991), no. 8, 855–873. MR 1098869, DOI https://doi.org/10.1007/BF01385658
  • Larry L. Schumaker, Spline functions: basic theory, John Wiley & Sons, Inc., New York, 1981. Pure and Applied Mathematics; A Wiley-Interscience Publication. MR 606200
  • Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • E. P. Stephan, Differenzenapproximationen von Pseudo-Differentialoperatoren, Thesis, Technische Hochschule Darmstadt, 1975.
  • Ernst P. Stephan, Boundary integral equations for screen problems in ${\bf R}^3$, Integral Equations Operator Theory 10 (1987), no. 2, 236–257. MR 878247, DOI https://doi.org/10.1007/BF01199079
  • W. L. Wendland, On some mathematical aspects of boundary element methods for elliptic problems, The mathematics of finite elements and applications, V (Uxbridge, 1984) Academic Press, London, 1985, pp. 193–227. MR 811035
  • W. L. Wendland, Strongly elliptic boundary integral equations, The state of the art in numerical analysis (Birmingham, 1986) Inst. Math. Appl. Conf. Ser. New Ser., vol. 9, Oxford Univ. Press, New York, 1987, pp. 511–562. MR 921677

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N38, 65R20

Retrieve articles in all journals with MSC: 65N38, 65R20


Additional Information

Article copyright: © Copyright 1992 American Mathematical Society